For some time, you’ve known not to give small children anything containing codeine, whether cold, cough or pain medications. But now the Food and Drug Administration (FDA) warns that older children (through age 12) shouldn’t take prescription medicines containing codeine or tramadol either.
That’s because evidence suggests that codeine and tramadol can slow a child’s breathing. Their effects may even cause death in extreme cases.
The FDA has also extended its warning to include:
While the FDA’s recent warnings regarding the use of codeine and tramadol in older children and breastfeeding mothers are new, they don’t come as a surprise, says Purva Grover, MD, Medical Director of Cleveland Clinic Children’s Pediatric Emergency Departments.
“We have been quite cautious about prescribing these medications in the past, especially in children under 12 and in kids following tonsillectomy and adenectomy,” she says.
Also, if you are breastfeeding, avoid taking codeine or tramadol. They can pass into breast milk and in some cases, can cause sleepiness, difficulty breastfeeding or serious breathing problems for your baby. It’s important to work closely with your doctor and watch for any adverse signs, Dr. Grover says.
Doctors will work with more limited choices. But there are several ways you can manage your child’s cold and cough symptoms at home.
Dr. Grover’s top picks include:
For pain medication, there are several safe alternatives. Non-steroidal anti-inflammatory drugs (NSAIDS) are often effective, Dr. Grover says.
The revamped warnings don’t include any over-the-counter medications. But the FDA is evaluating the safety of those that contain codeine. In the meantime, it’s best to err on the side of caution and avoid them, Dr. Grover says.
She also suggests checking your medicine cabinet. Get rid of any cough and cold medicines that contain codeine. If you aren’t sure which medicines might contain codeine, talk with your doctor or pharmacist to make sure.